Maximillian Alexander McGlinchey, a 19-year-old Penn State University student, died on June 23, 2018 as a result of anaphylaxis to peanut exposure after eating a meal at a Chinese restaurant in his hometown of Lancaster, Pennsylvania. His is the second food anaphylaxis-related fatality this June in the United States.
Max was diagnosed with peanut allergy and asthma “almost at birth,” says his older sister, Chloé McGlinchey, who works as a registered nurse at UC Health in Denver.
There was a lot of awareness about Max’s peanut allergy with his family, at school and with the bus drivers, and McGlinchey told Allergic Living that Max’s mother Silvia was very careful to communicate and to renew prescriptions for epinephrine auto-injectors and inhalers. Yet, there didn’t appear to be communication with restaurant servers about his allergy.
“Never do I recall it (peanut allergy) being that wherever we went, we asked a waiter, ‘Are there peanuts’ (in this)? Maybe his mom (Chloé has a different mother) or my dad did on the side, and I didn’t hear it. Growing up, that just was not something that we did. We knew he had a peanut allergy, but it was not something that our lives revolved around.”
The family would read through the menu and search for dishes that didn’t include peanuts, which had worked in the past.
Max had suffered anaphylaxis once or twice as a baby, was prescribed epinephrine auto-injectors and inhalers. But he’d never experienced another major reaction until the fateful night of June 22.
McGlinchey says that over two days before that evening, her brother had been having an on-and-off cough, which hospital doctors would later consider a sign that his asthma was flaring up. Despite the irritating cough, June 22 was a special night, so Max and his girlfriend Haley headed out to a Chinese restaurant to celebrate their one-year dating anniversary.
Max had eaten Chinese food throughout his childhood, but never at this particular Lancaster restaurant. His sister says he ordered Beef Lo Mein, an egg roll and a Diet Coke for dinner. After the meal, Max felt like he was coming down with an illness, so he and his girlfriend drove back to his parents’ house, about 15 minutes away.
“He’d had a dry cough for two days, and thought he was just getting sick,” said his sister. Once home, “he took a shower, and at some point he threw up.”
McGlinchey says that after the shower, “he was having a hard time breathing, and determined that he needed to be taken to the hospital. At that point, I believe he gave himself an EpiPen, about 30 to 40 minutes after they left the restaurant.”
Max grabbed his second auto-injector from his car, as his mother prepared to drive him to the hospital. By this point, McGlinchey says that Max was really struggling to breath, and gave himself the second epinephrine shot before the car could pull out of the driveway. He then went into cardiac arrest and fell unconscious. His parents immediately called 911 and began to give their son CPR.
Emergency Medical Services arrived and intubated Max, but his sister explains that the paramedics had a hard time ventilating him as he had aspirated vomit into his lungs. Once at the hospital, he was moved to the ICU and placed on an ECMO machine, a mechanical pump that circulates and oxygenates the blood before it is returned to the patient. But the family was warned that Max had suffered an anoxic brain injury related to the lack of oxygen. The young man suffered another cardiac arrest and died in the early hours of June 23.
The hospital’s doctors told Max’s sister that it was likely peanut oil in the Chinese food that caused his reaction. However McGlinchey and her family are now thinking that it could be cross-contact with peanuts in the preparation of the meal. The family plans to visit the Chinese restaurant this week to discuss this.
Chloé McGlinchey has set up a GoFundMe page, to help her family to cover high medical expenses, along with funeral costs. Max is the son of Timothy and Silvia McGlinchey. In addition to his older sister, he is survived by a younger sibling, Alexandra.
In remembering her brother, Chloé McGlinchey said: “He was a great kid. He lit up a room. He would walk into a room of strangers and be friends with all of them later. He got straight As his first year at Penn State in Finance. He was really funny, and he was really loved by so many.”
Unfortunately, Max’s passing was the second food anaphylaxis-related death of a teenager within just a few days in June. On June 25, Alexi Stafford, 15, of Weston, Florida succumbed to symptoms after inadvertently eating food that contained peanut. She had a known peanut allergy.
Allergic Living offers our sincere condolences to the families who have lost young relatives to anaphylaxis. To prevent severe or fatal reactions, we remind the food allergy community of some essential steps to prevent severe reactions. Please review your own readiness:
– Have an emergency action plan, and know the symptoms of anaphylaxis. Always have two epinephrine auto-injectors with you, and never eat without one readily available.
– Promptly use your epinephrine auto-injector if you’ve just eaten and appear to be experiencing symptoms involving more than one body system – the lungs/throat, the heart (e.g. feeling faint), the skin, the gut. Studies show too many adults failing to carry epinephrine and patients of all ages failing to get the medication in a timely fashion.
– Lack of asthma control is considered an important risk factor for severe reactions. Always follow an asthma action plan, and see your health provider for assistance if you are struggling to maintain control.
– When dining out, research restaurants to ensure you find one that can serve you safely. Please see our helpful Step-by-Step Guide to Dining Out article.
– When buying packaged foods, read ingredients labels every time (ingredients can change), and ask questions of manufacturers if you are unsure about whether a facility might have cross-contact with allergens.
– Even though you/your child may feel perfectly healthy, remember that food allergies require daily vigilance.